Topical Steroid Addiction

Topical steroid addiction is a devastating condition believed to be affecting millions, and they don’t even know it. The addiction is defined by the origin of Red Skin Syndrome, in which the body develops a tolerance to topical steroid therapy (also known as corticosteroids), a treatment given to millions who suffer from eczema. The constant usage of topical steroids eventually requires more of the drug to achieve the previous therapeutic benefit to the skin, causing the skin to eventually rebound upon withdrawal of the topical steroid.skincare

Topical steroid addiction is a truly controversial topic, as many doctors do not consider it an illness at all and continue to prescribe dermatitis sufferers the steroid. Topical steroids alone, just like every product, come with side effects so when a doctor prescribes a patient a topical steroid, the patient should be informed of the steroid’s important usage guidance, otherwise they could potentially be burdened with some serious side effects. Hydrocortisone is the weakest of topical steroids and therefore the steroid most children are prescribed with when they start to see eczema form on the cracks of their knees and arms. However as users build tolerance, doctors will prescribe stronger steroids, and if not used properly or used for long-term periods, users could be faced with some of the following side effects:  skin thinning (atrophy), stretch marks, easy bruising, tearing of the skin, enlarged bloody vessels, ageing of the skin, localised increased hair growth and adrenal system damage.

steroid3

Of course, if used ‘properly’, topical steroids remain a good way to treat dermatitis and eczema, and side effects will be minimal. But unfortunately, thousands are left over-using a potentially dangerous product. The result is addiction, where the skin craves more and more steroids to keep the symptoms at bay, and once the strongest topical steroids are prescribed, Red Skin Syndrome is often the result. Characterised by red, itchy, burning skin that can appear after ceasing topical steroid treatments, or even between treatments, Red Skin Syndrome is truly horrifying. The original problem escalates as it spreads to other areas of the body and causes unimaginable pain and discomfort.

Should the sufferer choose to completely withdraw from topical steroids once and for all, topical steroid withdrawal can often come next. This devastating condition sees the sufferer either ceasing to use the steroid, or slowly weaning off of it; as though it is a drug to the body. The symptoms that can occur are detrimental and even life-threatening; from skin weeping and hair loss, to the harm of the human adrenal system and not to mention, the psychological effects. Many lose confidence and become self-conscious and depressed, due to the appearance and feeling of the condition.

Luckily, as knowledge of topical steroid addiction is slowly spreading, there are many online communities available, created for the purpose of providing sufferers with the support they need whilst going through the experience. Many sufferers have been able to share inspiring stories of their own experiences with steroids, detailing how they withdrew and their comparisons of then and now. Also The International Topical Steroid Addiction Network ITSAN, was formed in 2012 to raise awareness of the condition and has grown into an online community of Red Skin Syndrome sufferers around the world contributing ideas, funds and inspiration. With the publication of many stories, natural treatments are being pushed to treat eczema throughout the community whilst sufferers wait and hope for an entirely new treatment, or even a cure.